Idaho, 2024

Flood in Idaho, August 18, 2024

August 18, 2024 · NWS BOI · 1 event in 1 county or zone

A series of thunderstorms from a slow moving upper trough brought heavy rain and localized flooding to the Magic Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A series of thunderstorms from a slow moving upper trough brought heavy rain and localized flooding to the Magic Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 18, 1:08 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 18, 1:08 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Boise ID
208 PM MDT Sun Aug 18 2024

.SHORT TERM...Tonight through Tuesday night...Isolated
thunderstorms are expected to develop by 3 PM MDT today along
the Idaho/Nevada border due to increased instability, moisture,
and shear ahead of an approaching embedded shortwave. The most
favorable conditions for storms are expected east of a line from
Mountain Home to Banner Summit through the evening. Surface-
Based CAPE values around 300 J/KG and 0-6 KM shear near 40 KTS
suggest organized storm development is likely across southern
Twin Falls County and the Western Magic Valley, with a 30%
chance of occurrence. Stronger storms or clusters may produce
outflow winds up to 50 MPH, blowing dust, and brief heavy rain.
There’s a 20% chance that this activity could shift into the
central Idaho Mountains later, mainly south of Banner Summit.

For Monday, the weather pattern remains largely unchanged with
an upper-level low to the west and a ridge over the Four Corners
region. Temperatures will stay in the upper 80s to low 90s in
the valley. However, monsoonal moisture is expected to reach
further north, bringing a slight 20% chance of thunderstorms
from the western Magic Valley to eastern Valley County Monday
afternoon and evening.

By Tuesday, the upper-level ridge is forecasted to shift
further east, leading to slightly lower temperatures in the
upper 80s and pushing monsoon moisture out of the forecast area.
However, increasing Pacific moisture and dynamics could provide
a slight 15% chance of thunderstorms over the higher terrain of
Baker County in southeast Oregon Tuesday afternoon.

Smoke may return to the valleys in the mornings as
early as Monday, with light diurnal winds expected. The latest
HRRR model shows less smoke than previous runs, but recent
fires, particularly the Middle Fork Complex fires in the Boise
mountains, have been very active, trapping smoke in the mountain
valleys. There’s at least a 30% chance of a smoky commute in
the Treasure Valley on Monday and Tuesday mornings.

.LONG TERM...Wednesday through Sunday...As a weak longwave
trough continues to influence the Pacific Northwest on
Wednesday, a stronger, closed upper low will move south along
the coast of southwestern Canada, reaching the Pacific Northwest
by late Thursday. The weakening initial low will pass to the
north, leaving only a slight chance of showers and thunderstorms
over the higher terrain of Baker County. Otherwise, conditions
should remain dry with temperatures slightly below normal.

By Thursday, as the new upper low moves south along the coast
from Washington to Oregon, moisture is expected to spread
farther south and east into eastern Oregon, bringing a chance of
precipitation to most of Baker County, far northwest Malheur
County, and much of Harney County. The low will reach northern
California on Friday, leading to at least a slight chance of
showers and thunderstorms across most of the area.

Deterministic models are now in better agreement, showing the
low center moving through the forecast area between Saturday and
Sunday. Ensemble models largely support this, with 62% of
members predicting the low will pass through on Saturday and 29%
on Sunday. The extended forecast currently favors the majority
ensemble solution, suggesting the low will move through Saturday
into early Sunday. As a result, the chance of precipitation
increases and extends across the entire area. By Sunday, the low
should be moving northeast, leaving only the northern higher
terrain with a significant chance of showers and thunderstorms
worth mentioning in the forecast..

&&

.AVIATION...VFR, except localized MVFR/IFR and mountain
obscuration in the Idaho mtns due to wildfire smoke.
Thunderstorms near KTWF/KJER, producing outflow winds up to
35-45 kt 18/21z to 19/03z. Surface winds: Variable 5-15 kt.
Winds aloft at 10kft MSL: generally S 15-35 kt.

KBOI...VFR. Light smoke/haze may return Monday morning (30%
chance). Surface winds: NW 5-10 kt becoming light variable by
08z

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...JDS
LONG TERM....JDS
AVIATION.....JDS

In the hours before

Special weather statement, Aug 18, 2:15 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Boise ID
315 PM MDT Sun Aug 18 2024

IDZ016-030-182200-
Southern Twin  Falls County ID-Western Magic Valley ID-
315 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL TWIN FALLS COUNTY
THROUGH 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rogerson, or 15 miles north of Jackpot, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rogerson around 320 PM MDT.
  Hollister around 340 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4217 11475 4253 11460 4242 11428 4240 11429
      4210 11452
TIME...MOT...LOC 2114Z 203DEG 16KT 4221 11460

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Aug 18, 2:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Boise ID
326 PM MDT Sun Aug 18 2024

IDZ016-182200-
Western Magic Valley ID-
326 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TWIN FALLS AND
SOUTHWESTERN JEROME COUNTIES THROUGH 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm over
Filer, or near Twin Falls, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Twin Falls and Filer around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4242 11451 4252 11472 4278 11460 4264 11427
TIME...MOT...LOC 2126Z 210DEG 7KT 4254 11457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jerome

When
August 18, 3:00 PM MST to 5:00 PM MST
Where
Jerome County, 1.23 mi SW of Barrymore to 0.9 mi SW of Barrymore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.670, -114.500

Twin Falls County Sheriff dispatch office reported flooding near a construction zone on mile marker 70 on eastbound Interstate 84. This impacted construction activities and slowed traffic in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206097.